Ecstasy induced hepatitis mimicking viral hepatitis.
R S Dykhuizen, P W Brunt, Prescott Atkinson, John G. Simpson, C C Smith
Gut June 1, 1995 DOI: 10.1136/gut.36.6.939 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 3 |
| Population | Younger patients with unexplained jaundice after ingesting MDMA |
| Intervention | 3 |
| Topics | MDMA |
| Citations | 78 |
| Key findings | The authors report three cases of jaundice following MDMA ('ecstasy') ingestion and argue that ecstasy use should be considered when investigating unexplained jaundice in younger patients. They also describe complications associated with misuse of the drug, which they note was initially misrepresented as 'safer than alcohol'. |
Abstract
Three cases of jaundice after ingestion of 3,4-methylenedioxymetamphetamine (MDMA), known as 'ecstasy', are reported and the complications associated with the misuse of this drug, which was initially misrepresented as 'safer than alcohol' are described. Ingestion of 'ecstasy' should be considered when investigating unexplained jaundice in younger patients.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 11
- MDMA (Ecstasy) and the Rave: A Review Pediatrics October 1, 1997
- Deaths from exposure to paramethoxymethamphetamine in Alberta and British Columbia, Canada: a case series. CMAJ Open January 13, 2015
- Mixtures of 3,4‐methylenedioxymethamphetamine (ecstasy) and its major human metabolites act additively to induce significant toxicity to liver cells when combined at low, non‐cytotoxic concentrations Journal of Applied Toxicology June 1, 2014
- "Ecstasy" associated deaths: what is a fatal concentration ? Analysis of a case series. Forensic science, medicine, and pathology September 2011
- Fatality due to the use of a designer drug MDMA (Ecstasy). Legal medicine (Tokyo, Japan) July 2007
and 6 more in the library
Cites 4
- 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA JAMA March 27, 1987
- 'Eve' and 'Ecstasy' JAMA March 27, 1987
- Multiple Severe Complications From Recreational Ingestion of MDMA ('Ecstasy') JAMA August 14, 1987
- Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy"). The Lancet August 15, 1992